Since Madeleine has started day care she’s had 2 colds and 2 cases of pink eye. This last cold was a doozy and she brought it home to me. Hooray! (…not…) I can speak from experience, it was horrid. It’s now been 2 weeks since I started coming down with it and I am still coughing. Gross.
Along with this cold came another pink eye infection, for which I took M to the doctor. As with the first case of pink eye, the drops did not work. So, in anticipation of this, the doctor prescribed an oral antibiotic to fill if the drops didn’t work. I had that filled on 6/30. All was well and good. Her eye infection cleared up and then on Thursday night, I noticed funny little spots on her knees. So I started inspecting her. And I saw more spots on her legs, but nowhere else. I thought maybe she’d gotten mosquito bites. They were small and red, but not raised. So then I started thinking that she had gotten chicken pox. Hmmm….I called the 24 hour nurse line for her pediatrician’s office and waited for a call back.
We had dinner, she had her evening dose of her medication and then we started getting her ready for her bath. At which point the spots had spread to two on her face and more down her side and around her arms. Luckily, after her bath, the nurse called back. She said that it could be an allergic reaction to the medication and she needed to be seen ASAP. So off we rushed to Seattle Children’s Bellevue Urgent Care. When the doctor had me undress her to see the spots, there were even more! This is where it was confirmed that it was indeed a reaction to the medication she was on. The doctor said it was hives. We stopped use immediately.
Friday morning, Madeleine was even worse. Her poor face was covered in spots. Her entire body had spots all over, and they were larger. No longer small red spots. Now some of them were the size of a silver dollar. 😦 Poor baby!! So I scheduled an appointment with her regular pediatrician. He confirmed that it was a reaction to the medication, but not an allergic one. It is called: Erythema Multiforme which presents with target lesions (red on the outside, lighter colored in the middle and as they get worse, they develop a brighter red inner ring. Thus the term “target lesion”, because it looks like a bulls-eye.
Unfortunately, there is nothing that can be done to remedy the lesions, except to stop use of the drug which caused them. Friday, she was in a pretty sad state. But by Saturday the spots were already fading and by tonight you couldn’t even see most of them anymore. She is doing much better now, thank goodness!
Just another medical bump in the road, and now we have to make sure that all of her medical records get updated with this information so that nobody prescribes her any medications in the amoxicillin family.